Posted By marcia on February 18, 1999 at 12:57:13:
My 76 yr old mother had a successful cardioversion for a-fib a couple years ago and has maintained sinus rhythm up to this time. She is taking cardizem and coumadin (which I assume is to slow her heart to assure it stays in rhythm)and Tiazac for high blood pressure (140/90). She is really not feeling well with these medications is constantly tired (her pulse sometimes drops to 45 bpm; confused; bad memory and having alot of vein blowout in her legs. The weekly blood tests (protime) are pyschologically difficult. We have an appt with her cardiologist who hasn't seen her for at least 2 years and I'm trying to get a good handle on whether her current treatment is warranted. Is it possible to test as to whether she would be at risk of another A-fib if she was taken off these medicines. And if so, what tests would you recommend. She started having fibrillation and high blood pressure about a year after my dad died (she cared for him for many years and even during that time, she was in good health). I've read that it is not unusual for people to develop A-fib after severe stress.
My hope is that we could do some testing to see if there are any indicators that would suggest that she was still in danger of afib and if not, take her off the heart slowing meds and the blood thinners.
Also, our cardiologist isn't a electrophysiologist, tho he did the cardioversion. Do you think we should be seeing this type of specialist for her problem
Would appreciate any information or opinions that you might have.